Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 128, NWS Twin Cities, MN

June 14, 20085 counties in Minnesota; Pierce County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 14, 2008, 9:40 PM CDT for 5 counties in Minnesota; Pierce County, Saint Croix County, Wisconsin. It was in force for 50 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2008, 9:40 PM CDT (02:40 UTC)
Expired
Jun 14, 2008, 10:30 PM CDT
In force
50 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Dakota County, MN, Goodhue County, MN, Hennepin County, MN, Ramsey County, MN, Washington County, MN, Pierce County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 70 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 9:41 PM CDTTSTM WND GST 52St Paul, MN
Jun 14, 9:41 PM CDTTSTM WND GST 60St Paul, MN
Jun 14, 9:43 PM CDTTSTM WND DMGCottage Grove, MNTENTS AND STAGE ITEMS BLOWN OVER AT CITY FESTIVAL. TWO PEOPLE RECEIVED MINOR INJURIES WHEN TENT STRUCK THEM.
Jun 14, 9:58 PM CDTTSTM WND DMGBloomington, MN6 TO 8 INCH BRANCHES DOWN AT HWY 169 AND OLD SHAKOPEE RD.
Jun 14, 10:02 PM CDTTSTM WND DMGCottage Grove, MNSMALL TREE FELL OVER ROAD
Jun 14, 10:03 PM CDTTSTM WND DMGMaplewood, MNFOUR INCH TREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 6:54 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2538 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 150240
SVRMPX
MNC037-049-053-123-163-WIC093-109-150330-
/O.NEW.KMPX.SV.W.0128.080615T0240Z-080615T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
940 PM CDT SAT JUN 14 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WASHINGTON COUNTY IN EAST CENTRAL MINNESOTA...
  SOUTHEASTERN HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA...
  SOUTHEASTERN RAMSEY COUNTY IN EAST CENTRAL MINNESOTA...
  NORTHERN DAKOTA COUNTY IN EAST CENTRAL MINNESOTA...
  NORTH CENTRAL GOODHUE COUNTY IN SOUTHEAST MINNESOTA...
  SOUTHERN ST. CROIX COUNTY IN WEST CENTRAL WISCONSIN...
  WESTERN PIERCE COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 1030 PM CDT

* AT 936 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 65 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM VADNAIS HEIGHTS TO
  4 MILES NORTH OF BLOOMINGTON...AND MOVING EAST AT 52 MPH.

* SOME LOCATIONS INCLUDE...
  MAHTOMEDI...
  WILLERNIE...
  MAPLEWOOD...
  ST PAUL...
  MENDOTA HEIGHTS...
  NORTH ST PAUL...
  WEST ST PAUL...
  OAKDALE...
  APPLE VALLEY...
  EAGAN...
  LAKE ELMO...
  SOUTH ST PAUL...

DAMAGING WINDS OG 60 MPH WERE REPORTED AT MINNEAPOLIS ST. PAUL 
AIRPORT WITH THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4505 9225 4450 9257 4480 9335 4514 9301
TIME...MOT...LOC 0240Z 287DEG 45KT 4506 9299 4487 9326

$$

KAT/MDB
1 follow-up statement
000 
WWUS53 KMPX 150330
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1030 PM CDT SAT JUN 14 2008

MNC037-049-053-123-163-WIC093-109-150340-
/O.EXP.KMPX.SV.W.0128.000000T0000Z-080615T0330Z/
WASHINGTON MN-HENNEPIN MN-RAMSEY MN-DAKOTA MN-GOODHUE MN-ST. CROIX WI-
PIERCE WI-
1030 PM CDT SAT JUN 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PIERCE...SOUTHERN ST.
CROIX...NORTH CENTRAL GOODHUE...NORTHERN DAKOTA...SOUTHEASTERN
RAMSEY...SOUTHEASTERN HENNEPIN AND SOUTHERN WASHINGTON COUNTIES
EXPIRES AT 1030 PM CDT...

SEVERE STORMS HAVE MOVED OUT OF THE AREA AND ADDITIONAL DEVELOPMENT
IS NOT EXPECTED.

AS THESE STORMS PASSED THROUGH THE TWIN CITIES METRO AREA...NUMEROUS 
REPORTS OF DOWNED TREES AND MEASURED WIND GUSTS IN EXCESS OF 60 MPH 
WERE RECEIVED.

LAT...LON 4505 9225 4450 9257 4480 9335 4514 9301
TIME...MOT...LOC 0240Z 287DEG 45KT 4505 9299 4486 9326

$$

KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:40 PM CDT, 3 hours earlier.

Area forecast discussion, Jun 14, 6:40 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
640 PM CDT SAT JUN 14 2008

.DISCUSSION...

FA BETWEEN TWO ACTIVE WEATHER MAKERS AT THE CURRENT TIME. STRONG
TO SEVERE STORMS HAVE DEVELOPED ALONG A BOUNDARY OVER EASTERN IA
THIS AFTERNOON. OTHER STORMS WERE TAKING SHAPE ALONG A COLD FRONT
AND STRONG SHORT WAVE MOVING ACROSS ND. OUR LAPSWRF SHOWING STORMS
DEVELOPING/MOVING ACROSS OUR FAR NORTHERN MN CWA BETWEEN 00Z AND
04Z AND ACROSS THE NORTH METRO AND WESTERN WI IN THE 04Z TO 06Z
TIME FRAME. SEVERE THUNDERSTORM WATCH IS NOW OUT FOR OUR NW CWA.

ADDITIONALLY...THE NMMWRF SHOWS MORE ACTIVITY DEVELOPING ACROSS
SOUTHERN MN IN THE 06Z TO 12Z TIME FRAME. THIS IS SUPPORTED BY
850-700MB FRONTOGENESIS FROM BOTH THE NAM AND GFS DEVELOPING ACROSS
THE AREA ALONG WITH INCREASING MOISTURE TRANSPORT AT 850MB. IN
FACT...PW IS FORECAST TO DOUBLE FROM 0.60 INCHES OVER SOUTHERN MN
TO 1.2 INCHES BY SUNDAY MORNING. IT SEEMS THAT THE WORST WOULD BE
OVER NORTHERN IA TONIGHT WHERE THE FOCUS IS ON THE MOISTURE
TRANSPORT...BUT THE EVENING SHIFT WILL NEED TO MONITOR THIS
SITUATION CLOSELY DUE TO THE RECENT HEAVY RAINS.

STILL LOOKS LIKE IMPROVING CONDITIONS ON SUNDAY IN THE WAKE OF THE
COLD FRONT. SOME INSTABILITY SHOWERS POSSIBLE OVER THE WI CWA IN
THE AFTERNOON. RIDGING AND HIGH PRESSURE DEVELOPING OVER THE
NORTHERN PLAINS FROM MONDAY THROUGH WEDNESDAY WITH COOL BUT DRY
WEATHER FORECAST FOR US. WARMING TREND FOR THE LATTER HALF OF
NEXT WEEK WITH HIGH TEMPERATURES RETURNING TO NORMAL VALUES ALONG
WITH SMALL POP CHANCES SPREADING SLOWLY EASTWARD ACROSS THE CWA.

&&

.AVIATION.../00Z TAF ISSUANCE/
SFC COLD FRONT ALONG WITH AN UPPER LEVEL DISTURBANCE/SHORT WAVE
TROUGH WILL ADVANCE EAST ACROSS THE FORECAST AREA TONIGHT. TSRA
CONTINUE TO DEVELOP ALONG THE SFC FRONTAL BOUNDARY...WHERE DEWPOINTS
HAD POOLED INTO THE LOWER TO MIDDLE 50S. GENERALLY VFR CONDITIONS
WELL AHEAD OF THE FRONT THIS EVENING...THEN BECOMING MARGINAL VFR IN
THE VICINITY OF THE TSRA OR HEAVIER RAIN SHOWERS. TSRA LINGERING
ALONG THE FRONTAL BOUNDARY OVER PORTIONS OF SOUTH CENTRAL MN AND
WESTERN WISCONSIN SUNDAY MORNING...THEN CLEARING WITH CLOUDS AND
CEILING AT OR ABOVE 4K AGL FEET. SKC OR CLOUDS AT OR ABOVE 10K FEET
AGL OVER THE REST OF THE TAF SITES BY MID MRNG SUNDAY.  SFC WINDS
SHIFTING AND INCREASING TO 10 TO 15 KNOTS ON SUNDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/JVM
Hazardous weather outlook, Jun 14, 11:37 AM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1137 AM CDT SAT JUN 14 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151645-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1137 AM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
OUTLOOK AREA BY LATE THIS AFTERNOON...AND INTO EARLY TONIGHT. THE
GREATEST RISK OF ORGANIZED SEVERE WEATHER APPEARS TO BE NORTH
OF A LINE FROM ALEXANDRIA TO THE TWIN CITIES TO LADYSMITH. THE
MAIN THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. THE SEVERE WEATHER THREAT IS IN RESPONSE TO
ANOTHER UPPER LEVEL DISTURBANCE WHICH WILL MOVE INTO MINNESOTA
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

MDB/JPR

In the hours before

Local storm report, Jun 14, 8:56 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
856 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             4 N SPICER              45.29N 94.94W
06/14/2008  M0.75 INCH       KANDIYOHI          MN   TRAINED SPOTTER

&&

KME
Local storm report, Jun 14, 8:58 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
858 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     MONTICELLO              45.30N 93.80W
06/14/2008  M63 MPH          WRIGHT             MN   TRAINED SPOTTER

&&

KME
Local storm report, Jun 14, 9:18 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
918 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND GST     CLEARWATER              45.41N 94.04W
06/14/2008  M53 MPH          WRIGHT             MN   MESONET

0900 PM     TSTM WND GST     MILACA                  45.76N 93.65W
06/14/2008  M57 MPH          MILLE LACS         MN   MESONET

&&

KME
Local storm report, Jun 14, 9:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
929 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             GROVE CITY              45.15N 94.68W
06/14/2008  M0.75 INCH       MEEKER             MN   TRAINED SPOTTER

0900 PM     TSTM WND DMG     MONTICELLO              45.30N 93.80W
06/14/2008                   WRIGHT             MN   TRAINED SPOTTER

            11 INCH BRANCHES DOWN

&&

KME
Local storm report, Jun 14, 9:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
935 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND GST     LESTER PRAIRIE          44.88N 94.04W
06/14/2008  M66 MPH          MCLEOD             MN   MESONET

0910 PM     TSTM WND DMG     BIG LAKE                45.34N 93.75W
06/14/2008                   SHERBURNE          MN   TRAINED SPOTTER

            8 INCH TREE DOWN 4.6 MILES NORTH OF HWY 10 ON COUNTY ROAD
            5

&&

KME
Special weather statement, Jun 14, 9:35 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
935 PM CDT SAT JUN 14 2008

MNZ053-063-070-WIZ014-023-024-150315-
CHISAGO-DAKOTA-PIERCE-POLK-ST. CROIX-WASHINGTON-
935 PM CDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ALERT FOR CHISAGO...DAKOTA...PIERCE...POLK...
ST. CROIX AND WASHINGTON COUNTIES UNTIL 1015 PM CDT...

AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
CAMBRIDGE TO LINO LAKES TO EDEN PRAIRIE. THESE STORMS WERE MOVING
EAST AT 53 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

PEOPLE IN NORTHERN DAKOTA...SOUTHEASTERN CHISAGO...SOUTHERN POLK...
ST. CROIX...WASHINGTON AND WESTERN PIERCE COUNTIES...INCLUDING THE
CITIES OF MAHTOMEDI...CHISAGO CITY...MENDOTA HEIGHTS...OAKDALE...
LINDSTROM...WEST ST PAUL...CENTER CITY...SCANDIA...LAKE ELMO AND
STILLWATER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

KAT/MDB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:37 PM CDTSevere Thunderstorm WarningMPXBenton, Kandiyohi, Meeker, Pope, Sherburne, Stearns and 2 more53 min
Jun 14, 7:44 PM CDTSevere Thunderstorm WarningMPXSwift27 min
Jun 14, 8:05 PM CDTTornado WarningMPXKandiyohi, Meeker25 min
Jun 14, 8:28 PM CDTSevere Thunderstorm WarningMPXBenton, McLeod, Meeker, Sherburne, Stearns, Wright62 min
Jun 14, 8:58 PM CDTSevere Thunderstorm WarningMPXAnoka, Carver, Hennepin, Isanti, McLeod, Ramsey and 3 more62 min
Jun 14, 9:30 PM CDTSevere Thunderstorm WarningMPXWright15 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.